Electronic Journal of Statistics

Stationarity of generalized autoregressive moving average models

Dawn B. Woodard, David S. Matteson, and Shane G. Henderson

Full-text: Open access

Abstract

Time series models are often constructed by combining nonstationary effects such as trends with stochastic processes that are believed to be stationary. Although stationarity of the underlying process is typically crucial to ensure desirable properties or even validity of statistical estimators, there are numerous time series models for which this stationarity is not yet proven. A major barrier is that the most commonly-used methods assume φ-irreducibility, a condition that can be violated for the important class of discrete-valued observation-driven models.

We show (strict) stationarity for the class of Generalized Autoregressive Moving Average (GARMA) models, which provides a flexible analogue of ARMA models for count, binary, or other discrete-valued data. We do this from two perspectives. First, we show conditions under which GARMA models have a unique stationary distribution (so are strictly stationary when initialized in that distribution). This result potentially forms the foundation for broadly showing consistency and asymptotic normality of maximum likelihood estimators for GARMA models. Since these conclusions are not immediate, however, we also take a second approach. We show stationarity and ergodicity of a perturbed version of the GARMA model, which utilizes the fact that the perturbed model is φ-irreducible and immediately implies consistent estimation of the mean, lagged covariances, and other functionals of the perturbed process. We relate the perturbed and original processes by showing that the perturbed model yields parameter estimates that are arbitrarily close to those of the original model.

Article information

Source
Electron. J. Statist., Volume 5 (2011), 800-828.

Dates
First available in Project Euclid: 8 August 2011

Permanent link to this document
https://projecteuclid.org/euclid.ejs/1312818919

Digital Object Identifier
doi:10.1214/11-EJS627

Mathematical Reviews number (MathSciNet)
MR2824817

Zentralblatt MATH identifier
1274.62628

Subjects
Primary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84]

Keywords
Stationary time series ergodic Feller drift conditions irreducibility

Citation

Woodard, Dawn B.; Matteson, David S.; Henderson, Shane G. Stationarity of generalized autoregressive moving average models. Electron. J. Statist. 5 (2011), 800--828. doi:10.1214/11-EJS627. https://projecteuclid.org/euclid.ejs/1312818919


Export citation

References

  • [1] Benjamin, M. A., Rigby, R. A., and Stasinopoulos, D. M. (2003). Generalized autoregressive moving average models., Journal of the American Statistical Association 98, 214–223.
  • [2] Billingsley, P. (1995)., Probability and Measure, 3rd ed. Wiley, New York.
  • [3] Bougerol, P. and Picard, N. (1992). Strict stationarity of generalized autoregressive processes., Annals of Probability 20, 1714–1730.
  • [4] Brockwell, P. J. and Davis, R. A. (1991)., Time Series: Theory and Methods, 2nd ed. Springer-Verlag, New York.
  • [5] Chan, K. S. and Ledolter, J. (1995). Monte Carlo EM estimation for time series models involving counts., Journal of the American Statistical Association 90, 242–252.
  • [6] Cox, D. R. (1981). Statistical analysis of time series: Some recent developments., Scandinavian Journal of Statistics 8, 93–115.
  • [7] Davis, R. A., Dunsmuir, W. T. M., and Streett, S. B. (2003). Observation-driven models for Poisson counts., Biometrika 90, 777–790.
  • [8] Durbin, J. and Koopman, S. J. (2000). Time series analysis of non-Gaussian observations based on state space models from both classical and Bayesian perspectives., Journal of the Royal Stastistical Society, Series B 62, 3–56.
  • [9] Ferland, R., Latour, A., and Oraichi, D. (2006). Integer-valued GARCH process., Journal of Time Series Analysis 27, 923–942.
  • [10] Fokianos, K., Rahbek, A., and Tjostheim, D. (2009). Poisson autoregression., Journal of the American Statistical Association 104, 1430–1439.
  • [11] Fokianos, K. and Tjostheim, D. (2010). Nonlinear Poisson autoregression. Submitted; available on request from K. Fokianos, http://www2.ucy.ac.cy/~fokianos.
  • [12] Fokianos, K. and Tjostheim, D. (2011). Log-linear Poisson autoregression., Journal of Multivariate Analysis 102, 563–578.
  • [13] Hairer, M. (2008). Ergodic theory for infinite-dimensional stochastic processes., Oberwolfach Reports 5, 4, 2815–2874.
  • [14] Hairer, M. and Mattingly, J. C. (2006). Ergodicity of the 2D Navier-Stokes equations with degenerate stochastic forcing., Annals of Mathematics 164, 993–1032.
  • [15] Jung, R. C., Kukuk, M., and Liesenfeld, R. (2006). Time series of count data: Modeling, estimation and diagnostics., Computational Statistics and Data Analysis 51, 2350–2364.
  • [16] Léon, L. F. and Tsai, C. (1998). Assessment of model adequacy for Markov regression time series models., Biometrics 54, 1165–1175.
  • [17] Li, W. K. (1994). Time series models based on Generalized Linear Models: Some further results., Biometrics 50, 506–511.
  • [18] Matteson, D. S., McLean, M. W., Woodard, D. B., and Henderson, S. G. (2011). Forecasting Emergency Medical Service call arrival rates., Annals of Applied Statistics 5, 1379–1406.
  • [19] Meitz, M. and Saikkonen, P. (2008). Ergodicity, mixing, and existence of moments of a class of Markov models with applications to GARCH and ACD models., Econometric Theory 24, 1291–1320.
  • [20] Meyn, S. P. and Tweedie, R. L. (1993)., Markov Chains and Stochastic Stability. Springer-Verlag, London.
  • [21] Roberts, G. O. and Rosenthal, J. S. (2004). General state space Markov chains and MCMC algorithms., Probability Surveys 1, 20–71.
  • [22] Talamantes, J., Behseta, S., and Zender, C. S. (2007). Statistical modeling of valley fever data in Kern County, California., International Journal of Biometeorology 51, 307–313.
  • [23] Thorisson, H. (1995). Coupling methods in probability theory., Scandinavian Journal of Statistics 22, 159–182.
  • [24] Tweedie, R. L. (1988). Invariant measures for Markov chains with no irreducibility assumptions., Journal of Applied Probability 25, 275–285.
  • [25] Zeger, S. L. (1988). A regression model for time series of counts., Biometrika 75, 621–629.
  • [26] Zeger, S. L. and Qaqish, B. (1988). Markov regression models for time series: A quasi-likelihood approach., Biometrics 44, 1019–1031.